Utah, 2015Flash Flood in Utah, June 13, 2015
June 13, 2015 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture and strong thunderstorm development resulted in heavy rainfall and some flash flooding in portions of southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture and strong thunderstorm development resulted in heavy rainfall and some flash flooding in portions of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM MST, 46 minutes earlier.
Area forecast discussion, Jun 13, 2:14 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT SAT JUN 13 2015
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 314 PM MDT SAT JUN 13 2015
THUNDERSTORMS GOT OFF TO AN EARLY START TODAY AND WERE MORE
NUMEROUS RELATIVE TO YESTERDAY. THEY FIRST APPEARED OVER THE ROAN
AND TAVAPUTS PLATEAU/S EARLY THIS MORNING AND HAD SPREAD TO ALL
BUT THE ELKHEAD AND PARK RANGES EARLY THIS AFTERNOON. A WEAK
TROUGH ALOFT AND DEEPER MOISTURE (APPROXIMATELY 0.8 TO 0.9 OF IN
PRECIPITABLE WATER) OVER SOUTHWEST COLORADO APPEARED RESPONSIBLE
FOR ENHANCED ACTIVITY OVER THAT PORTION OF THE FORECAST AREA. SOME
STRONG CELLS WERE PRODUCE HEAVY RAIN ACCORDING TO DOPPLER RADAR...BUT
HAVE BEEN UNABLE TO GET GROUND TRUTH AS YET. DIURNAL HEATING WILL
KEEP STORMS GOING INTO THE EARLY EVENING BEFORE COOLING BRINGS AN
END TO ACTIVITY LATE THIS EVENING AND OVERNIGHT. SOME STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN ACROSS THE SOUTH WHERE SNOWMELT
AND ANTECEDENT RAINS HAVE ALREADY CREATED PROBLEMS.
THEREFORE...WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 10 PM THIS
EVENING. OVERNIGHT LOWS WILL BE NEAR NORMAL.
MODELS INDICATE A DOWNTURN IN SHOWERS AND THUNDERSTORMS ON SUNDAY
AS MOISTURE SLOWLY ERODES ACROSS THE REGION. HOWEVER ENOUGH WILL
PERSIST FOR SOME CONVECTIVE DEVELOPMENT AS THE DAY HEATS UP.
STORM MOTION WILL REMAIN ON THE SLOW SIDE...SO RAIN ACCUMULATIONS
MAY STILL POSE A PROBLEM WITH ISOLATED STORMS...ESPECIALLY SOUTH.
HOWEVER FOR THE MOST PART...AREAL COVERAGE AND INTENSITY ARE
EXPECTED TO BE LESS THAT WHAT WE ARE SEEING THIS AFTERNOON.
MODELS INDICATE A WEAK DISTURBANCE WILL BRUSH OUR NORTHERN EDGE
SUN NIGHT. THEREFORE SOME ISOLATED ACTIVITY COULD DEVELOP...OR
CONTINUE ACROSS THOSE NORTHERN ZONES THROUGHOUT THE NIGHT.
LOOK FOR A FEW DEGREES OF WARMING WITH TEMPERATURES NEAR NORMAL.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 314 PM MDT SAT JUN 13 2015
ANOTHER WEAK UPPER DISTURBANCE WILL APPROACH FROM THE NORTHWEST
ON MON...THEN PASS OVER MT/WY MON NIGHT/TUE. THIS WAVE...AND THE
STILL ABOVE NORMAL MOISTURE WILL COMBINE TO KEEP SHOWERS AND
THUNDERSTORMS IN THE FORECAST. THE AIR MASS WILL CONTINUE TO
SLOWLY DRY...THEREFORE WE WILL CONTINUE TO SEE A SUBTLE DOWNTURN
IN CONVECTIVE ACTIVITY EACH DAY.
BY THE MIDDLE OF WEEK...DRIER AIR WILL FINALLY MOVE IN FROM THE
WEST AS A FLAT RIDGE OF HIGH PRESSURE EXPANDS ACROSS THE DESERT
SOUTHWEST INTO TX. THIS WILL RESULT IN AN END TO THE DAILY ROUND
OF SHOWERS AND THUNDERSTORMS...AND A RETURN TO MORE JUNE-LIKE
CONDITIONS.
TEMPERATURES WILL PEAK IN THE SECOND HALF OF THE WORK WEEK AT
SEVERAL DEGREES ABOVE NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1105 AM MDT SAT JUN 13 2015
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AND
WILL INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTERNOON.
THERE IS A 35 TO 45 PERCENT CHANCE FOR THUNDERSTORMS TO MOVE OVER
THE FOUR CORNERS AIRPORTS THROUGH ROUGHLY 03Z/SUN WITH ONLY SLIGHT
CHANCES ELSEWHERE. SHOULD STORMS MOVE OVERHEAD IT IS PROBABLE THAT
ILS BREAKPOINTS WILL BE REACHED FOR A BRIEF PERIOD. IN ADDITION TO
HEAVY RAIN...OUTFLOW WINDS TO 30 TO 35 MPH ARE POSSIBLE. THE
CENTRAL AND SAN JUAN MOUNTAINS WILL BE OBSCURED AT TIMES UNDER THE
HEAVIER CELLS. CONDITIONS IMPROVE QUICKLY AFTER 03Z AND EXPECT NO
FURTHER FLIGHT IMPACTS THROUGH 18Z SUNDAY.
&&
.HYDROLOGY...
ISSUED AT 314 PM MDT SAT JUN 13 2015
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR OUR FAR SOUTHEAST UTAH
AND FAR SOUTHERN COLORADO ZONES THROUGH 10 PM THIS EVENING. DRY
WASHES AND SLOT CANYONS...AS WELL AS CREEKS AND STREAMS ALREADY
SWOLLEN FROM RECENT RAINS AND SNOWMELT...WILL CONTINUE TO BE
SUSCEPTIBLE TO FLOODING. WHILE SOME SUBTLE DRYING HAS TAKEN
PLACE...AMPLE MOISTURE REMAINS IN PLACE OVER THE AREA. AFTER A
LIGHTER 'THUNDERSTORM DAY' ON FRIDAY MOST RIVER AND STREAM FLOWS
HAVE LOWERED A LITTLE. HOWEVER A WEAK DISTURBANCE MOVING ACROSS
THE REGION THIS AFTERNOON HAS ALLOWED SLOW MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON. HEAVY RAIN HAS BEEN INDICATED WITH SOME
STORMS...AND HEAVY RAIN WILL REMAIN POSSIBLE INTO THE EVENING.
IN ADDITION TO THE FLASH FLOOD WATCH...FLOOD ADVISORIES ARE IN
PLACE FOR A FEW RIVERS IN SOUTHWEST AND WEST-CENTRAL COLORADO FOR
THE COMBINATION OF RECENT HEAVY RAIN...AND SNOWMELT OFF THE
HIGHER TERRAIN.
AS LONG AS RIVER AND STREAM FLOWS REMAIN HIGH...SOME RIVER BANKS
WILL CONTINUE TO BE...OR WILL BECOME UNSTABLE. THEREFORE USE
CAUTION IF WALKING OR RECREATING NEAR RIVERS OR STREAMS AS WATER
IS RUNNING FAST...HIGH AND COLD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR COZ019-
021>023.
UT...NONE.
&&
SHORT TERM...NL/EH
LONG TERM...EH
AVIATION...NL
HYDROLOGY...EHHazardous weather outlook, Jun 13, 4:37 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 AM MDT SAT JUN 13 2015
COZ001>014-017>023-UTZ022>025-027>029-141145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
537 AM MDT SAT JUN 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY
MAINLY FAVORING HIGHER TERRAIN. CONVECTION WILL BRING HEAVY RAIN
SO A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST COLORADO.
SOME SHOWERS WILL PERSIST THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON CONVECTION WILL CONTINUE THROUGH WEDNESDAY THOUGH
COVERAGE AND INTENSITY WILL DECREASE DAY BY DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 13, 12:24 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
124 PM MDT SAT JUN 13 2015
COZ021-132015-
FOUR CORNERS/UPPER DOLORES RIVER CO-
124 PM MDT SAT JUN 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOLORES COUNTY UNTIL
215 PM MDT...
AT 124 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF DOVE CREEK...OR 28 MILES SOUTHEAST OF MONTICELLO...
MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
DOLORES COUNTY...INCLUDING THE FOLLOWING LOCATIONS...CAHONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3758 10896 3773 10900 3780 10880 3761 10873
TIME...MOT...LOC 1924Z 258DEG 5KT 3766 10888
15
Local storm report, Jun 13, 1:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT SAT JUN 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 SSW VALLECITO 37.36N 107.61W
06/13/2015 E0.70 INCH LA PLATA CO TRAINED SPOTTER
HEAVY RAIN FELL FOR A SHORT TIME
&&
EVENT NUMBER GJT1500822
DCSpecial weather statement, Jun 13, 1:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MDT SAT JUN 13 2015
COZ022-132100-
ANIMAS RIVER BASIN CO-
214 PM MDT SAT JUN 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY
UNTIL 300 PM MDT...
AT 214 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF MANCOS...OR 19 MILES SOUTHWEST OF DURANGO. THIS
STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BREEN...MARVEL...REDMESA AND KLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3717 10827 3724 10816 3713 10801 3701 10814
TIME...MOT...LOC 2014Z 298DEG 4KT 3713 10817
15
Flash Flood, San Juan
- When
- June 13, 3:00 PM MST to 7:00 PM MST
- Where
- San Juan County, 15.64 mi W of Blanding to 10.02 mi W of Blanding
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 37.623, -109.766
Heavy rainfall resulted in a flash flood within Arch Canyon with fast moving water at least four feet deep. An SUV that was parked along the Arch Canyon Trail road was carried down the canyon about 2.2 miles. The people who owned the SUV were camped on higher ground and had to hike out of the canyon for assistance after the flood waters subsided.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, June 13, 20151 death · 1 event
- Flood in Indiana, June 13, 20151 death · $500 · 1 event
- Flash Flooding and Damaging Wind in Illinois, June 13, 2015$100,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Mississippi, June 13, 2015$85,000 · 55 kt wind · 6 events
- Damaging Winds in Michigan, June 13, 2015$60,000 · 52 kt wind · 3 events
- Tornado and Damaging Wind in Missouri, June 13, 2015EF1 · 2 events
- Tornado in North Carolina, June 13, 2015$5,000 · EF1 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2015$25,000 · 1 in hail · 5 events
- Flash Flood and Hail in Colorado, June 13, 2015$25,000 · 1 in hail · 3 events
- Flood and Damaging Winds in Ohio, June 13 to 14, 2015$22,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Texas, June 13, 2015$14,000 · 1.75 in hail · 10 events
- Lightning Strike in Kentucky, June 13, 2015$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571699.